Nebraska, 2007

Hail in Nebraska, May 4, 2007

May 4, 2007 · NWS OAX · 1 event in 1 county or zone

A severe thunderstorm that developed on a weak warm front clipped far northwest Knox county. Most of the thunderstorm activity this evening was west or northwest of the region.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS OAX wrote it up.

A severe thunderstorm that developed on a weak warm front clipped far northwest Knox county. Most of the thunderstorm activity this evening was west or northwest of the region.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Omaha, NE wrote its last area forecast discussion before the first event at May 4, 2:38 PM CST, 2 hours 7 minutes earlier.

Area forecast discussion, May 4, 2:38 PM CST, 2 hours 7 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE OMAHA/VALLEY NE
338 PM CDT FRI MAY 4 2007

.DISCUSSION...
CONCERNS TONIGHT INTO SATURDAY WILL CENTER ON RISK FOR SEVERE
STORMS.

CURRENTLY HAVE A TORNADO WATCH IN EFFECT THROUGH MID EVENING FOR
PARTS OF CNTRL AND NE NEB. WITH LOBE OF ENERGY ROTATING
NORTHWARD. ERN NEB REMAINS IN A SLIGHT RISK FOR DAY1 WITH A
MOD RISK FM SW NEB INTO KS AND NW OK. DAY2...THE SLIGHT RISK
CONTINUES OVER MUCH OF ERN NEB...WITH THE MOD RISK FM CNTRL NEB
INTO WRN KS AND WRN OK.

THE LATEST SFC ANALYSIS HAD SFC LOW PRES CENTERED OVR NE NM AND
SW KS INTO CNTRL KS WITH THE DRYLINE INTO THE TX PANHANDLE. SFC DEWPOINTS
ARE IN THE 60S ACRS THE CWA. LOOKING AT THE SPC MESO PAGES...MIXED LAYER
CAPE WAS GREATEST FM CNTRL KS INTO CNTRL OK WITH SOME SBCAPE ACRS
THE LOCAL CWA AND LITTLE IN THE WAY OF CIN. LAPSE RATES WERE STEEP
ACRS THE WRN PLAINS...WITH DEEP MOISTURE CONVERGENCE FM CNTRL NEB
INTO CNTRL KS. SHEER PROFILES WERE BETTER WEST OF THE CWA.

COMPLEX WEATHER SITUATION FOR THE NEXT SEVERAL DAYS AS SHORTWAVE
TROF ENERGY PIVOTS THROUGH THE MAIN UPR LEVEL TROF THAT REMAINS
OVR THE ROCKIES THRU TUE...BEFORE WEAKENING AND LIFTING INTO THE
PLAINS WED.

PER WATER VAPOR STLT IMAGERY/LIGHTNING...THERE IS A WEAK
SHORTWAVE MOVING ACRS CO...MEANWHILE...A VERY STRONG UPR LEVEL JET
IS DIVING INTO THE WRN US. UPR LEVEL DIVERGENCE IS BEING INDUCED
FM OUR NRN CWA INTO SD EARLY ON...THEN ACRS CO AND THE WRN PLAINS
TONIGHT. THE LOW LEVEL JET STRENGTHENS TONIGHT TO 50KTS OR GREATER
AND THIS SHOULD ALSO AID IN TSRA DEVELOPMENT. CONTINUE TO HAVE
HIGHEST POPS IN THE WRN PARTS OF THE FORECAST AREA...WITH ONLY CHC
POPS ALONG THE MO RIVER INTO WRN IA. DEPENDING ON HOW THE
CONVECTION EVOLVES TONIGHT...COULD SEE SOME LINGERING STORMS SAT
MORNING. STRONG LOW LEVEL JET REMAINS ACRS THE PLAINS AND LOOK FOR
SFC WINDS TO BE STG FM THE SESATURDAY AFT...LOW PRES REMAINS OVR THE
WRN PLAINS...WITH A WRMFNT SETTING UP INTO NRN KS AND SE NEB.
INSTABILITY AND SHEAR PARAMETERS BOTH INCREASE ACRS THE CWA FOR
SAT AFT AND SAT NIGHT THUS THE CONCERN FOR SVR STORMS. LESS
INSTABILITY AVAILABLE FOR SUN...HOWEVER S TO N SFC BOUNDARY SLOWLY
MOVING ACRS CWA SUN INTO MON. DUE TO HIGH PRECIPITABLE WATER
THROUGH THE WEEKEND...WILL HAVE TO REMAIN ALERT FOR FLASH FLOOD
POTENTIAL. DO NOT HAVE ANY WATCHES OUT AT MOMENT WITH FFG GUID
VALUES FOR 3/6HRS IN THE 2 TO 3 INCH RANGE.

CONTINUE PRECIP CHANCES TUE AND WED WITH UPR LEVEL SYSTEM STILL
MOVING THRU AND FINALLY LOWER POPS THU. THERE ARE SOME DIFFERENCES
THU AND FRI WITH PLACEMENT OF MEAN RIDGE/TROF AND FASTER FLOW ACRS
THE NRN U.S. DID INCLUDE SLIGHT CHC FOR FRI...ALTHOUGH TIMING MAY
CHANGE DEPENDING ON HOW QUICKLY THIS FNT MOVES THRU FM THE N.

TEMPS GENERALLY AT OR ABOVE NORMAL. SOME HIGHS IN THE 80S SAT
COULD BE THE WARMEST DAY THOUGH.

&&

.OAX WATCHES/WARNINGS/ADVISORIES...
NE...NONE.
IA...NONE.
&&

ZAPOTOCNY
Hazardous weather outlook, May 4, 4:00 PM CST, 45 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE OMAHA/VALLEY NE
500 PM CDT FRI MAY 4 2007

NEZ011-012-016>018-030>032-051000-
ANTELOPE-BOONE-CEDAR-KNOX-MADISON-PIERCE-STANTON-WAYNE-
500 PM CDT FRI MAY 4 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PARTS OF NORTHEAST NEBRASKA.

.DAY ONE...TONIGHT AND SATURDAY

A FEW SEVERE THUNDERSTORMS PRODUCING LARGE HAIL ARE POSSIBLE THIS
EVENING ALONG AND WEST OF A LINE FROM ALBION TO WAYNE.

SCATTERED THUNDERSTORMS WERE LOCATED OVER NORTH CENTRAL
NEBRASKA LATE THIS AFTERNOON JUST TO THE WEST OF KNOX
COUNTY...WITH ADDITIONAL STORMS DEVELOPING OVER CENTRAL NEBRASKA.
SOME OF THESE STORMS MAY SPREAD INTO PARTS OF NORTHEAST NEBRASKA
THIS EVENING AS SHORT WAVE ENERGY LIFTS ACROSS THE REGION.
ADDITIONAL THUNDERSTORMS ARE POSSIBLE AFTER MIDNIGHT WHEN A
SECOND SHORT WAVE IS EXPECTED TO MOVE ACROSS THE REGION. UNSTABLE
CONDITIONS CAN BE EXPECTED THROUGH SATURDAY WITH PERIODS OF
THUNDERSTORMS. SEVERE STORMS ARE POSSIBLE AGAIN SATURDAY AFTERNOON
WITH LARGE HAIL AND DAMAGING WINDS THE PRIMARY HAZARDS.

.DAYS TWO THROUGH SEVEN...SATURDAY NIGHT THROUGH FRIDAY

AN ACTIVE WEATHER PATTERN WILL CONTINUE INTO EARLY NEXT WEEK.
SEVERAL ROUNDS OF SEVERE THUNDERSTORMS ARE POSSIBLE SATURDAY
NIGHT INTO MONDAY. LARGE HAIL AND TORNADOES WILL BE POSSIBLE SATURDAY
EVENING. HEAVY RAIN IS LIKELY SUNDAY NIGHT AND MONDAY WHICH MAY
PRODUCE LOCALIZED FLOODING.

THERE WILL BE A CONTINUED CHANCE OF THUNDERSTORMS AT LEAST THROUGH
WEDNESDAY OF NEXT WEEK.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED TONIGHT AND SATURDAY IN PARTS
OF NORTHEAST NEBRASKA.

IAZ043-055-056-069-079-080-090-091-NEZ015-033-034-042>045-050>053-
065>068-078-088>093-051000-
BURT-BUTLER-CASS-COLFAX-CUMING-DODGE-DOUGLAS-FREMONT IA-GAGE-
HARRISON IA-JEFFERSON-JOHNSON-LANCASTER-MILLS IA-MONONA IA-
MONTGOMERY IA-NEMAHA-OTOE-PAGE IA-PAWNEE-PLATTE-POTTAWATTAMIE IA-
RICHARDSON-SALINE-SARPY-SAUNDERS-SEWARD-SHELBY IA-THURSTON-
WASHINGTON-
500 PM CDT FRI MAY 4 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PARTS OF EASTERN
NEBRASKA AND SOUTHWEST IOWA.

.DAY ONE...TONIGHT AND SATURDAY

THERE WILL BE A CHANCE OF THUNDERSTORMS ACROSS THE AREA MAINLY
LATE TONIGHT AND ON SATURDAY. SOME STORMS MAY BE SEVERE
SATURDAY AFTERNOON WITH LARGE HAIL AND DAMAGING WINDS THE
PRIMARY HAZARDS.

.DAYS TWO THROUGH SEVEN...SATURDAY NIGHT THROUGH FRIDAY

SEVERE THUNDERSTORMS ARE POSSIBLE SATURDAY NIGHT AND AGAIN ON
SUNDAY. AN UPPER LEVEL LOW PRESSURE SYSTEM WILL APPROACH THE AREA
ON SATURDAY...WITH A COLD FRONT MOVING INTO THE AREA ON SUNDAY.
EITHER OR BOTH OF THESE FEATURES...COMBINED WITH ABUNDANT MOISTURE
STREAMING NORTH FROM THE GULF...COULD SPARK SEVERE THUNDERSTORMS
PRODUCING LARGE HAIL SATURDAY NIGHT AND SUNDAY.

MORE THUNDERSTORMS ARE POSSIBLE THROUGH AT LEAST WEDNESDAY OF NEXT
WEEK.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED ON SATURDAY.

FOBERT

The radar

The Sioux Falls radar (KFSD), 149 km away, was scanning. The volume nearest the first event began at 22:46 UTC.

Open the radar archive at this moment

Event by event

1 hail. Local standard time, as filed.

Hail, Knox

When
May 4, 4:45 PM CST
Where
Knox County, 1.67 mi WSW of Verdel
Measured
0.88 in hail
Reported by
Public
Coordinates
42.810, -98.230

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Nebraska in 2007Every state in 2007This day in weather historyWarnings in Nebraska, May 2007

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 19967.